Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
March 24, 2008

Other Medications

Question from Rochester, New York, USA:

I have had type 1 diabetes for 25 years. Over the last year, I have experienced significant diarrhea, mostly at night. I tried to ignore it for a while, taking large amounts of Immodium. I finally talked to my doctor about it and had a colonoscopy, which came back fine. My doctor has decided it is most likely "diabetic diarrhea." He has prescribed erythromycin (250 mg, four times a day) for 10 days. I am concerned because I keep reading that diarrhea is a side effect and I cannot find anything about using erythromycin to treat this condition. Have you seen erythromycin used to successfully treat diabetic diarrhea?

Answer:

This is truly a studied therapy. Erythromycin is a structural mimic of a peptide secreted in the gut called gastric inhibitory peptide. The trials with I.V. erythromycin were more effective, but most people cannot be hooked to an I.V. all the time and oral erythromycin has had some benefit. There are also other treatments. Specifically, clonidine, an anti-hypertensive medication has actually been used to increase tone in the lower part of the bowel. Increasing the bulk of the stool may also help.

JTL